Tropical Storm, Upper Terrebonne
- When
- September 25, 10:00 AM CST to September 27, 12:00 AM CST
- Where
- Upper Terrebonne forecast zone
- Property damage
- $6.4 million
- Reported by
- EMERGENCY MANAGER
Tropical Storm Isidore moved steadily northward across the central Gulf of Mexico on September 24 and September 25, 2002 before moving ashore near Grand Isle early on the morning on Thursday, September 26, 2002. The tropical storm moved steadily north across southeast Louisiana and by the afternoon of September 26 was located in central Mississippi downgraded to a tropical depression.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Tropical Storm Isidore moved steadily northward across the central Gulf of Mexico on September 24 and September 25, 2002 before moving ashore near Grand Isle early on the morning on Thursday, September 26, 2002. The tropical storm moved steadily north across southeast Louisiana and by the afternoon of September 26 was located in central Mississippi downgraded to a tropical depression. Tropical Storm Isidore had a large circulation with tropical storm force winds extending several hundreds of miles from its center. Prior to moving onto the Yucatan Peninsula earlier in the week and weakening, Isidore was classified as a major hurricane. Swells from the distant hurricane resulted in rip tides along the northern Gulf of Mexico, with a 41 year old man drowning on the afternoon of Sunday, Sept 22, 2002 at Port Fourchon, Lafouche Parish. The large circulation caused a significant storm surge over a large area for a tropical storm. Tide levels were 4 to 6 feet above normal across much of southeast Louisiana from Grand Isle eastward to the Pearl River. Storm surge flooding occurred outside of the hurricane protection levees across Lafourche, Jefferson, Plaquemine, St. Bernard, and Orleans Parishes, inundating roadways and flooding some non-elevated structures. Across Lake Pontchartrain and Lake Maurepas, storm surge of 4 to 5 feet above normal were measured. Low lying areas, roadways and some non-elevated structures in parishes surrounding Lake Pontchartrain and Maurepas were flooded. St. Tammany Parish was particularly hard hit with storm surge flooding when the Isidore moved north of the area, and the winds shifted to a southwest direction causing water levels to rapidly increase along the north shore of Lake Pontchartrain on the morning of Thursday, September 26, 2000. The storm surge overtopped or breached a small local levee system in southern portions of Slidell causing water to flood several hundred homes. Approximately 1000 homes were flooded in the parish from either storm surge, river flooding, or from flooding from heavy rainRainbands associated with Tropical Storm Isidore produced heavy rainfall in a wide area prior to and shortly after landfall. The greater New Orleans area, was particularly hard hit on the late afternoon and early evening Wednesday, September 25, 2002. Four to eight inches of rainfall occurred within 6 hours time. Drainage systems were overwhelmed by the heavy rain and numerous streets were flooded, automobiles were flooded, and water entered some homes. Portions of Terrebonne and Lafourche Parishes were also hard hit during the early morning of Thursday, September 26, 2002 with homes flooded when heavy rainfall overwhelmed drainage. Between 200 and 300 homes and businesses were reported flooded in Terrebonne Parish. Storm total rainfall of 10 to 15 inches were common across southeast Louisiana. Most areas recorded sustained winds of 35 to 45 mph with some gusts to 50 mph in sqaulls. The highest wind speeds were observed near the coast or tidal lakes. Grand Isle, on the coast, recorded the highest wind gust of 71 mph.A tornado touched down near Golden Meadow, Lafourche Parish, where a couple of sheriff's office patrol cars were damaged along with several storage buildings.The Louisiana Office of Emergency Preparedness reported appoximately 2500 people sought refuge in approximately 40 shelters in the state. As of late November 2002, the Louisiana State Insurance Department reported that insurance industry has indicated that Tropical Storm Isidore had resulted in $105 million in insured losses. Approximately 166,200 claims had been filed with private insurance companies.A reliable estimate of uninsured losses had not been determined as of the end of November 2002. .
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 25, 2:45 AM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 AM CDT WED SEP 25 2002
...TROPICAL STORM ISIDORE CONTINUES NORTHWARD TRACK...
...TORNADO THREAT IS INCREASING...
LITTLE CHANGE IN THE STRENGTH IF TROPICAL STORM ISIDORE IS NOTED.
WHILE DEEP CONVECTION HAS DEVELOPED JUST EAST AND SOUTHEAST OF THE
CENTER...RECON DATA SHOWS SURFACE PRESSURES HAVE RISEN. THE LATEST
FORECAST TRACK NOW BRINGS ISIDORE TO THE SOUTHEAST LA COAST AS A
STRONG TROPICAL STORM. THE TRACK STILL BISECTS THE FORECAST AREA
WITH AN EXPECTED LANDFALL LATE TONIGHT/ AROUND 4 AM/ SOUTH-SOUTHWEST
OF NEW ORLEANS. THE CENTER OF WHAT IS FORECAST TO BE DOWNGRADED TO
TROPICAL DEPRESSION ISIDORE SHOULD EXIT THE FORECAST AREA NORTH OF
MCCOMB AROUND 3 PM THURSDAY.
MID LATITUDE INFLUENCES...NAMELY A 60 TO 90 KNOT 250 JET EXTENDING
FROM THE LOWER MS VALLEY INTO THE OHIO VALLEY...AND A SHORTWAVE
TROUGH OVER THE EAST CENTRAL PLAINS INTO EAST TEXAS...ARE GREATLY
ENHANCING LIFT AND THIS PATTERN WILL CONTINUE MUCH OF TODAY. ALSO...
A PRONOUNCED UPPER DEFORMATION PATTERN IN THE NORTH GULF OF
MEXICO...AND THE NORTHERN PORTION OF THE STRONG LARGE SCALE LOW
LEVEL CIRCULATION AROUND ISIDORE ARE ALSO SUPPORTING THE INCREASE IN
CONVECTION IN THE COASTAL WATERS. THE KLIX 06Z SOUNDING AND WSR-88D
VWP SHOWS 35-45 KNOT WINDS IN THE 1 TO 9 KFT LAYER WHICH VEERS FROM
NORTHEAST TO SOUTHEAST. THIS COMPUTES TO A WHOPPING 399 M2/S2 STORM
RELATIVE HELICITY IN THE 0-3 KM LAYER. WILL ADDRESS EACH THREAT
BELOW...BUT PLEASE REFER TO THE LATEST LOCAL ACTION STATEMENT...
HAZARDOUS WEATHER OUTLOOK...SHORT TERM FORECAST...FLOOD
STATEMENTS...AND POSSIBLE SHORT-FUSE WARNINGS FOR TORNADOES AND
FLASH FLOODING.
...FLOODING...
THE COMBINATION OF LONG DURATION MODERATE TO HEAVY RAIN AND BURSTS
OF STRONG CONVECTION IN BANDS WILL INCREASE THE POTENTIAL FOR FLASH
FLOODING...SO WILL MAINTAIN THE CURRENT FLOOD WATCH FOR THE ENTIRE
FORECAST AREA. CURRENT HPC QPF FORECASTS IN THE NEXT 24 HOURS RANGE
FROM NEAR 3 INCHES IN EXTREME SOUTHWEST MS AND SOUTH CENTRAL LA TO 7
INCHES JUST SOUTH AND SOUTHEAST OF NEW ORLEANS. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS AND RIVER FORECAST CENTER PRODUCTS
REGARDING RIVER FLOODING.
...TORNADOES...
A TORNADO WATCH HAS BEEN ISSUED UNTIL 1 PM CDT FOR MOST OF SOUTHEAST
LA AND EXTREME SOUTH MS. KLIX RADAR SHOWS SEVERAL ROTATING AND
DISTINCT CELLS AS CLOSE AS THE MARSHES OF ST BERNARD PARISH.
...STORM SURGE AND TIDES...
TIDES ARE CURRENTLY NEAR 2 FEET ABOVE NORMAL. FORECAST STORM SURGE
WITH THE LANDFALL OF TROPICAL STORM ISIDORE IS EXPECTED TO BE IN THE
3 TO 6 FOOT RANGE.
...WIND...
PROJECTED TRACK AND WIND SWATH OF ISIDORE WILL BRING TROPICAL STORM
FORCE WINDS INTO MUCH OF THE FORECAST AREA BY LATE TONIGHT...MAINLY
IN THE AREA COVERED BY OUR LOCAL ACTION STATEMENT. HOWEVER...THE
DECAY RATE OF ISIDORE COMBINED WITH FRICTIONAL EFFECTS WILL MAKE IT
HARD TO REALIZE SUSTAINED 40 MPH WINDS FOR THE FAR INLAND SOUTHEAST
LA PARISHES AND INLAND MS COUNTIES. FOR THAT REASON...WILL HOLD OFF
ON AN INLAND TROPICAL STORM WIND WATCH.
...THURSDAY NIGHT THROUGH DAY SEVEN...
RAPIDLY IMPROVING CONDITIONS WILL OCCUR COURTESY OF DEPARTING
ISIDORE AND A COLD FRONT WHICH WILL SWEEP THROUGH THE FORECAST AREA
ON FRIDAY. LOWER DEWPOINTS WILL BRING LOWER HUMIDITY AND COOLER
NIGHTTIME TEMPS IN THE 60S.
PRELIM NUMBERS...
MCB 75/70/77/69 +++3 BTR 75/71/78/69 ++93
MSY 76/73/80/73 ++93 GPT 75/74/80/74 +++3
.NEW...A TROPICAL STORM WARNING AND A HURRICANE WATCH ARE IN EFFECT
FROM KPQL TO THE ATCHAFALAYA RIVER BASIN OUT 60 NM.
LA...TROPICAL STORM WARNING AND HURRICANE WATCH LAZ038-040-046>050
-056>070
FLOOD WATCH LAZ034>040-046>050-056>070.
MS...TROPICAL STORM WARNING AND HURRICANE WATCH MSZ080>082
FLOOD WATCH MSZ068>071-077-080>082.
22LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-270000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 615 AM CDT WED SEP 25 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING FOR EXTREME SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI... ...A TROPICAL STORM WARNING IS IN EFFECT FOR MOST OF SOUTHEAST LOUISIANA AND ALL OF COASTAL MISSISSIPPI... ...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR THE EXTREME NORTHERN HALF OF SOUTHEAST LOUISIANA AND THE EXTREME SOUTHWEST HALF OF SOUTHWEST MISSISSIPPI... ...A FLOOD WATCH IS IN EFFECT THROUGH TODAY ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI... .SYNOPSIS...TROPICAL STORM ISIDORE LOCATED OVER THE EXTREME EAST PORTION OF LAKE PONTCHARTRAIN AT 6 AM CDT WILL CONTINUE TO MOVE NORTH INTO SOUTHERN MISSISSIPPI THIS MORNING. ALL INTERESTS IN SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI SHOULD MONITOR THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER AND TROPICAL STORM LOCAL ACTION STATEMENTS ISSUED BY THIS OFFICE. .ACTIONS...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR LOCAL CABLE OR SATELLITE TELEVISION PROVIDER FOR LATEST INFORMATION CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION.
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 645 AM CDT WED SEP 25 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 1 PM FOR MOST OF SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI... ...A TROPICAL STORM WARNING AND HURRICANE WATCH ARE IN EFFECT FOR MOST OF SOUTHEAST LOUISIANA AND ALL OF COASTAL MISSISSIPPI... ...A FLOOD WATCH IS IN EFFECT TODAY THROUGH THURSDAY ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI... .SYNOPSIS... TROPICAL STORM ISIDORE WILL CONTINUE TO MOVE NORTH AND IS EXPECTED TO MAKE LANDFALL ON THE SOUTHEAST LOUISIANA COAST...SOUTH-SOUTHWEST OF NEW ORLEANS...LATE TONIGHT. REFER TO THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER ON ISIDORE. AN UPPER LEVEL DISTURBANCE WILL MOVE FROM WEST TO EAST ACROSS THE LOWER MISSISSIPPI VALLEY TODAY AND TONIGHT. .THUNDERSTORMS AND TORNADOES... SCATTERED THUNDERSTORMS WILL MOVE FROM SOUTHEAST TO NORTHWEST FROM THE COASTAL WATERS INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. CONDITIONS ARE FAVORABLE FOR ROTATING THUNDERSTORMS AND ISOLATED TORNADOES TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS IN BANDS WILL PRODUCE SQUALLS WITH STRONG WIND GUSTS. .HEAVY RAINFALL...FLOODING...AND STORM SURGE... RAINFALL TOTALS TODAY AND TONIGHT ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES ACROSS SOUTHWEST MISSISSIPPI AND PORTION OF SOUTHEAST LOUISIANA NEAR THE ATCHAFALAYA RIVER...TO 5 TO 10 INCHES ACROSS AREAS SOUTH AND EAST OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI COAST. ISOLATED LOCATIONS COULD RECEIVE AS MUCH AS 15 INCHES OF RAIN WHERE REPEAT BANDS OF HEAVY RAIN OCCUR. HEAVY RAIN WILL RESULT IN LOCALIZED FLOODING OF ROADS...SMALL STREAMS...AND LOW LYING AND FLOOD PRONE AREAS. FLOODING WILL BE WORSE IN AREAS NEAR THE TIDAL LAKES AND COAST WHERE HIGH TIDES WILL BLOCK DRAINAGE. STORM SURGE FLOODING FROM TIDES OF 3 TO 6 FEET ABOVE NORMAL IS EXPECTED LATE TONIGHT AS TROPICAL STORM ISIDORE MAKES LANDFALL. .HIGH WINDS... TROPICAL STORM FORCE WINDS OF 40 TO 70 MPH WILL OCCUR IN THE COASTAL WATERS AND IMMEDIATE COASTAL SECTIONS THROUGH TONIGHT. GUSTS TO TROPICAL STORM FORCE WILL SPREAD INLAND TODAY AND TONIGHT OVER INLAND PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI. .ACTIONS... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS...AND HAM RADIO OPERATORS FOR SEVERE WEATHER OPERATIONS WILL BE REQUIRED TODAY AND TONIGHT. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1030 AM CDT WED SEP 25 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 1 PM FOR MOST OF SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI... ...A TROPICAL STORM WARNING AND HURRICANE WATCH ARE IN EFFECT FOR MOST OF SOUTHEAST LOUISIANA AND ALL OF COASTAL MISSISSIPPI... ...A FLOOD WATCH IS IN EFFECT TODAY THROUGH THURSDAY ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI... .SYNOPSIS... TROPICAL STORM ISIDORE WILL CONTINUE TO MOVE NORTH AND IS EXPECTED TO MAKE LANDFALL ON THE SOUTHEAST LOUISIANA COAST...SOUTH-SOUTHWEST OF NEW ORLEANS...LATE TONIGHT. REFER TO THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER ON ISIDORE. AN UPPER LEVEL DISTURBANCE WILL MOVE FROM WEST TO EAST ACROSS THE LOWER MISSISSIPPI VALLEY TODAY AND TONIGHT. .THUNDERSTORMS AND TORNADOES... SCATTERED THUNDERSTORMS WILL MOVE FROM SOUTHEAST TO NORTHWEST FROM THE COASTAL WATERS INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. CONDITIONS ARE FAVORABLE FOR ROTATING THUNDERSTORMS AND ISOLATED TORNADOES TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS IN BANDS WILL PRODUCE SQUALLS WITH STRONG WIND GUSTS. .HEAVY RAINFALL...FLOODING...AND STORM SURGE... RAINFALL TOTALS TODAY AND TONIGHT ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES ACROSS SOUTHWEST MISSISSIPPI AND PORTION OF SOUTHEAST LOUISIANA NEAR THE ATCHAFALAYA RIVER...TO 5 TO 10 INCHES ACROSS AREAS SOUTH AND EAST OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI COAST. ISOLATED LOCATIONS COULD RECEIVE AS MUCH AS 15 INCHES OF RAIN WHERE REPEAT BANDS OF HEAVY RAIN OCCUR. HEAVY RAIN WILL RESULT IN LOCALIZED FLOODING OF ROADS...SMALL STREAMS...AND LOW LYING AND FLOOD PRONE AREAS. FLOODING WILL BE WORSE IN AREAS NEAR THE TIDAL LAKES AND COAST WHERE HIGH TIDES WILL BLOCK DRAINAGE. STORM SURGE FLOODING FROM TIDES OF 3 TO 6 FEET ABOVE NORMAL IS EXPECTED LATE TONIGHT AS TROPICAL STORM ISIDORE MAKES LANDFALL. .HIGH WINDS... TROPICAL STORM FORCE WINDS OF 40 TO 70 MPH WILL OCCUR IN THE COASTAL WATERS AND IMMEDIATE COASTAL SECTIONS THROUGH TONIGHT. GUSTS TO TROPICAL STORM FORCE WILL SPREAD INLAND TODAY AND TONIGHT OVER INLAND PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI. .ACTIONS... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS...AND HAM RADIO OPERATORS FOR SEVERE WEATHER OPERATIONS WILL BE REQUIRED TODAY AND TONIGHT. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
17 tropical storm, 6 flash flood, 1 tornado. Local standard time, as filed.
A tornado touched down briefly causing damage to two autos and several storage buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2002Every state in 2002This day in weather historyThe tornado archive for Louisiana, 2002Warnings in Louisiana, September 2002The 2002 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320788, 5320789, 5320790, 5320791, 5320792, 5320793, 5320794, 5320795, 5320796, 5320797, 5320798, 5320799, 5320800, 5320801, 5320802, 5320803, 5320804, 5320783, 5320784, 5320785, 5320786, 5320781, 5320782, 5320787.